Hail, Iowa
- When
- July 30, 7:43 PM CST
- Where
- Iowa County, 3 mi E of Arena
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.167, -89.850
A line of thunderstorms, some severe, developed along a cold front moving east across Wisconsin. Isolated severe weather resulted in the form of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A line of thunderstorms, some severe, developed along a cold front moving east across Wisconsin. Isolated severe weather resulted in the form of large hail and damaging winds. The powerful winds toppled trees and felled tree branches snapped several power lines. Maximum temperatures were in the lower 90s with surface dewpoints around 70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 30, 1:21 PM CST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 221 PM CDT TUE JUL 30 2002 FCST FOCUS ON TEMPS AND TSTM CHANCES. VERY SUBTLE S/WS MOVG EWD IN FAST ZONAL FLOW TONIGHT. SMALL AREA OF SHWRS/TSTMS IN ERN SD IS OUTLOOKED TO MOVE INTO WI LTR TONIGHT. HIGH M/RS AND PWTR VALUES GIVE SOME CONCERN THAT ANY TSTMS THAT DO DVLP MAY BE HEAVY RAIN PRODUCERS WITH HPC HIGHLIGHTING POTENTIAL FOR CNTRL PTNS OF WI. THERE IS THE CHANCE THAT THIS AREA WL MISS MUCH OF SRN WI WITH XCPTN OF NWRN PTN CWA TONIGHT. HWVR GIVEN GNRL INSTABILITY AND PROGGD UVV ON BUFKIT FM 22Z-06Z TONIGHT...WILL KEEP CHC TSTMS FOR ALL CWA TONIGHT. WITH SW FLO (WAA) SUSTAINING ITSELF OVR CWA THRU THURSDAY DAYTIME HIGHS XPCTD TO REACH INTO THE LOWER 90S OVER NEXT DAYS. BRING BACK CHANCE OF TSTMS AGAIN FOR WEDNESDAY AFTN AS WARM FRONT MOVES NEWD THRU CWA. HVWR BUFKIT SHOWS THAT WEAK CAP WL BE IN PLACE WITH INCRSG CIN IN DURG THE AFTN. SMALL POPS IN FCST FOR THURSDAY WITH BEST CHANCE DURG THE AFTN AS CDFNT ROLLS SEWD THRU CWA. DVLPG NRLY FLO THU NIGHT AND CONTG THRU FRIDAY...WITH MORE COMFORTABLE WX INDICATED. AFTER A BRIEF SHIFT TO THE SOUTH AGAIN ON SATURDAY...WINDS MOVE BACK AROUND TO THE NORTH FROM SUNDAY ON INTO THE EARLY PART OF NEXT WEEK AS HIGH PRESSURE REGAINS A FOOTHOLD. .MKX...NONE.
WIZ046-047-051-052-056>060-062>072-310030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 619 PM CDT TUE JUL 30 2002 ...STRONG THUNDERSTORMS APPROACHING SOUTH CENTRAL WISCONSIN... A DEVELOPING LINE OF STRONG TO SEVERE THUNDERSTORMS FROM NORTH CENTRAL WISCONSIN TO JUST WEST OF LA CROSSE...WILL MOVE EAST TO SOUTHEAST AROUND 30 MPH. THE STORMS WILL APPROACH MARQUETTE... COLUMBIA AND SAUK COUNTIES BETWEEN 7:45 AND 8:30 PM. SOME STORMS MAY BECOME SEVERE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTH CENTRAL WISCONSIN UNTIL 11 PM. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET...FOR UPDATES AND WARNINGS ON THIS SEVERE WEATHER SITUATION. GEHRING
WIZ046-047-051-052-056>060-062>072-310130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 729 PM CDT TUE JUL 30 2002 ...STRONG THUNDERSTORMS APPROACHING SOUTH CENTRAL WISCONSIN... A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM JACKSON COUNTY SOUTHWEST TO VERNON COUNTY...WILL CONTINUE TO MOVE EAST TO SOUTHEAST AROUND 45 MPH. THE LINE OF STORMS WILL OVERSPREAD SAUK COUNTY BETWEEN 7:35 PM AND 8:15 PM. THE STORMS WILL APPROACH WESTERN MARQUETTE AND COLUMBIA COUNTIES BETWEEN 8 PM AND 8:15 PM. WEST WINDS UP TO 50 MPH CAN BE EXPECTED ALONG THE LEADING EDGE OF THESE STORMS...WITH LOCALLY HEAVY RAINFALL. THE WINDS MAY ALSO EXTEND INTO IOWA AND WESTERN DANE COUNTIES...BUT WITH VERY LITTLE TO NO RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTH CENTRAL WISCONSIN UNTIL 11 PM. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET...FOR UPDATES AND WARNINGS ON THIS SEVERE WEATHER SITUATION.
WIZ046-047-051-052-056>060-062>072-310145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 801 PM CDT TUE JUL 30 2002 ...STRONG THUNDERSTORMS OVER SOUTH CENTRAL WISCONSIN... A BROKEN LINE OF STRONG THUNDERSTORMS FROM WAUSHARA COUNTY SOUTHWEST TO RICHLAND COUNTY...WILL CONTINUE TO MOVE EAST TO SOUTHEAST AROUND 45 MPH. THE LINE OF STORMS WILL MOVE TO A LINE FROM MARKESON IN GREEN LAKE COUNTY...TO CROSS PLAINS IN DANE COUNTY...TO MINERAL POINT IN IOWA COUNTY BY 8:30 PM. WEST TO NORTHWEST WINDS FROM 40 TO 50 MPH CAN BE EXPECTED ALONG THE LEADING EDGE OF THESE STORMS. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED BUT REMAIN BRIEF. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTH CENTRAL WISCONSIN UNTIL 11 PM. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET...FOR UPDATES AND WARNINGS ON THIS SEVERE WEATHER SITUATION. GEHRING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
818 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION..... STATE
...EVENT/REMARKS... ....COUNTY LOCATION....
0750 PM LA VALLE WI WIND DAMAGE
07/30/02 SAUK POWERLINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0750 PM REEDSBURG WI WIND DAMAGE
07/30/02 SAUK POWERLINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
GDWIZ046-047-051-052-056>060-062>072-310215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 826 PM CDT TUE JUL 30 2002 ...THUNDERSTORMS WITH GUSTY WINDS OVER SOUTH CENTRAL WISCONSIN... A BROKEN LINE OF SHOWERS AND THUNDERSTORMS FROM WAUSHARA COUNTY SOUTHWEST TO IOWA COUNTY...WILL CONTINUE TO MOVE SOUTHEAST AROUND 45 MPH. THE LINE OF STORMS WILL MOVE TO A LINE FROM RIPON IN FOND DU LAC COUNTY...TO MADISON...TO MINERAL POINT IN IOWA COUNTY BETWEEN 8:40 PM AND 9 PM. NORTHWEST WINDS FROM 35 TO 50 MPH CAN BE EXPECTED ALONG THE LEADING EDGE OF THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTH CENTRAL WISCONSIN UNTIL 11 PM. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET...FOR UPDATES AND WARNINGS ON THIS POSSIBLE SEVERE WEATHER SITUATION.
The national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308042, 5308043, 5308044, 5308045.